Allergic Reactions to Antibiotics
Antibiotics, especially the penicillins and sulfonamides, account for a large proportion of allergic drug reactions. Although 5% of adults may be allergic to one or more drugs, up to 15% believe that they are, and therefore are frequently unnecessarily denied treatment with an indicated drug.
Risk factors for the clinical expression of antibiotic allergy include:
- Previous exposure (which may have been non-therapeutic . e.g. in utero, food products).
- Ages between 20 and 49 (children and the elderly are at lower risk).
- Route of administration (e.g.allergic reactions to penicillin occur more frequently following parenteral rather than oral administration).
Allergic reactions to antibiotics can generally be classified according to their time of onset:
- immediate (onset within 1 hour)
- accelerated (onset within 1-4 hours)
- late (onset after 72 hours)
Is this really an antibiotic allergy?
The diagnosis of antibiotic allergy is rarely clear-cut. It is often not clear whether the symptoms are due to the patient's underlying condition or to the treatment. For example, rashes may be caused by the underlying infection or occur as a result of antibiotic allergy. The problem becomes even more complicated when the patient is taking more than one drug. The history of the events surrounding the onset of the adverse reaction is often most important.
There is no single test for antibiotic allergy. A basic problem in diagnosing antibiotic allergy by immunological methods is the fact that most antibiotics are not complete antigens but rather haptenic metabolites of the parent drug coupled with a carrier tissue protein. With the exception of penicillin, immunoreactive drug metabolites have rarely been identified. Both skin prick tests and allergen specific IgE (RAST) tests can be performed. RAST tests are less sensitive and give less information than skin testing to penicillin allergens and are expensive. In general RAST tests should only be used in patients who cannot be skin tested and this decision should be made in consultation with a medical specialist.
Skin testing for antibiotic allergy
Skin testing is of definite value in assessing hypersensitivity to certain antibiotics, primarily penicillin, but is only helpful in predicting reactions caused by IgE antibodies. Skin testing should only be performed by specialists due to the risk of anaphylaxis. Most nonpruritic maculopapular rashes will not be predicted by skin testing.
What about cross-reactivity?
Semi synthetic penicillins such as ticarcillin and piperacillin contain the same nucleus as penicillin G. Sensitivity to these antibiotics can therefore be assessed by skin testing to penicillin as well as the parent drug. Cephalosporins share a common beta-lactam ring with the penicillins but the degree of cross-reactivity is quite low. Around 3-7% of those with penicillin allergy, for example, may have allergic reactions to cephalosporins as well. Monobactams such as aztreonam may be safely administered to penicillin allergic subjects but carbapenems such as imipenem represent a significant risk to penicillin-allergic patients and should be withheld from penicillin skin test-positive patients.
Antibiotic reactions frequently encountered in children
Penicillin is the most common cause of serious allergic drug reactions in children as in adults. The vast majority of penicillin-allergic individuals will be identified by skin testing. This must be done by a specialist in a place where appropriate emergency equipment is available, since the skin test itself can cause anaphylaxis in patients with extreme penicillin allergy. Patients who have had a maculopapular rash (common in children) usually have a negative skin test. If the skin tests are positive the patient is allergic to penicillin. If the skin tests are negative the results are strongly against penicillin allergy but do not rule it out completely. These patients should be challenged cautiously and under controlled conditions with penicillin if they need this antibiotic. Oral challenge is considered safest. If a penicillin must be given to a patient with proven penicillin allergy then desensitisation is necessary and must be carried out in hospital by a specialist allergist.
A maculopapular rash due to ampicillin or amoxycillin is one of the most common cutaneous adverse drug reactions, occurring in 5-10% of children. When ampicillin is administered to patients with infectious mononucleosis, the incidence of rash increases dramatically and approaches 100%. The biological mechanisms of the Epstein Barr Virus -ampicillin interaction are not completely understood. The consensus at present is that an IgE-mechanism is not involved and that children with ampicillin rash are highly unlikely to develop an immediate or accelerated reaction following penicillin or ampicillin therapy in the future. Urticarial eruptions due to ampicillin, on the other hand, are more likely to have an allergic basis. Subsequent administration of penicillin or ampicillin in such patients may induce a severe allergic reaction. Such patients should be referred for further testing.
There is an increased incidence of a serum-sickness like reaction following the administration of cefaclor. This occurs as a result of metabolism of cefaclor to a protein-reactive derivative which can then acylate proteins to produce immunogenic complexes. This reaction is not a contraindication to further administration of other cephalosporins or penicillins.
De Swarte RD. Drug allergy - problems and strategies. J Allergy Clin Immunol 1984; 74: 209-332.
Boguniewicz, M and Leung D.Y.M. Hypersensitivity reactions to antibiotics commonly used in children. Pediatr Infect Dis J 1995; 14: 221-31.
Mendelson LM, Ressler C, Rosen JP, Selcon JE. Routine elective penicillin allergy skin testing in children and adolescents: Study of Sensitization. J Allergy Clin Immunol. 1984; 73: 70-81.
Anderson JA. Cross-sensitizing to cephalosporins in patients allergic to penicillin. Pediatr Inf Dis 1986; 5: 557-561.
Haverkos HW, Amsel Z, Drotman DP. Adverse virus-drug interactions. Rev Inf Dis 1991; 13: 697-704.
© ASCIA 2010
The Australasian Society of Clinical Immunology and Allergy (ASCIA) is the peak professional body of Clinical Immunologists and Allergists in Australia and New Zealand.
Postal address: PO Box 450 Balgowlah, NSW Australia 2093
ASCIA Education Resources (AER) information is reviewed by ASCIA members and represents the available published literature at the time of review. Information contained in this document is not intended to replace professional medical advice and any questions regarding a medical diagnosis or treatment should be directed to a medical practitioner.
Content updated January 2010